Format

Send to

Choose Destination
Vet Hum Toxicol. 1991 Dec;33(6):613-4.

Quinidine-induced hepatotoxicity revisited.

Author information

1
John F Kennedy Memorial Hospital, Indio, CA 92201.

Abstract

Although quinidine has been widely used since the beginning of the century, quinidine-induced hepatotoxicity has been recently reported in the literature. We describe a reversible case of quinidine-induced hepatotoxicity. A 62-y-old male with a past medical history of atrial flutter and adult onset diabetes was admitted to the hospital with a 3-d history of diarrhea, nausea, fever, chills and palpitations. Past medications included 7.5 mg glyburide daily for 4 y, 0.25 mg digoxin daily for 3 w, 324 mg quinidine gluconate 3 times daily for 2 w, and 150 mg papaverine daily for 2 y. On admission, liver enzyme levels were elevated (SGOT 606, SGPT 1104). Quinidine was considered an etiologic agent and was discontinued after administration of 1 dose. The patient became afebrile within 48 h, liver enzyme levels gradually decreased, and the patient was discharged on day 6 of hospitalization. Repeat enzyme levels obtained 12 d after discharge were mostly within normal limits. The symptoms were atypical as described in the literature. We conclude that unexplained fever or elevated liver enzyme levels should alert the clinician to the possibility of quinidine-induced hepatotoxicity.

PMID:
1808844
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center